Classic antimalarial drugs, particularly quinine and its derivatives, are well known for their potential pro-arrhythmic effects. Recently developed synthetic antimalarials are widely used among travelers for prophylaxis. Nevertheless, their safety is open to question, especially for travelers under common cardiovascular drug therapy. We report the case of a patient admitted for symptomatic high-grade atrioventricular (AV) block, caused by combined therapy with a common malaria prophylactic drug -mefloquine- and a beta-blocker prescribed for a symptomatic arrhythmia. Withdrawal of the beta-blocker led to disappearance of the AV block despite continuation of the malaria prophylaxis. Mefloquine drug interactions are briefly described, particularly in terms of the caution needed in travelers already under beta-blocker therapy in whom antimalarial drug prophylaxis is recommended.
|Translated title of the contribution||Travelers on beta-blockers: is malaria chemoprophylaxis dangerous?|
|Number of pages||7|
|Journal||Revista Portuguesa de Cardiologia|
|Publication status||Published - 1 Oct 2009|
- Atrioventricular block
- Symptomatic sinus bradycardia